Alert archive / Nebraska / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 33, NWS North Platte, NE

June 15, 1997Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 15, 1997, 7:04 PM CDT for Custer County, Nebraska. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 15, 1997, 7:04 PM CDT (00:04 UTC)
Expired
Jun 15, 1997, 7:50 PM CDT
In force
46 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Custer County, NE

The radar

The North Platte radar (KLNX), 94 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 7:20 PM CDTHail 2.75Westerville, NELarge wind driven hail broke windows and caused roof damage in homes.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.1 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 1997-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 927 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 1997-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
927 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
2079 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLBF 160006 RRA
SVRLBF
NEC041-160050-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
704 PM CDT SUN JUN 15 1997

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 750 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN CENTRAL NEBRASKA

   ...NORTHEASTERN CUSTER COUNTY
 
AT 704 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH PLATTE
DOPPLER RADAR 10 MILES NORTHEAST OF BROKEN BOW OR 5 MILES NORTHWEST
OF WEISSERT MOVING EAST SOUTHEAST AT 35 MPH.

DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR...
  WESTERVILLE                  BY 710 PM CDT
  COMSTOCK                     BY 715 PM CDT
 
IF YOU ARE IN THE PATH OF THIS STORM YOU SHOULD MOVE INTO A STRONG
BUILDING.  DO NOT STAND NEAR WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.  MOTORISTS SHOULD NOT DRIVE INTO L
OW WATER CROSSINGS.

MICHELS/FS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:12 PM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jun 15, 3:12 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
311 PM CDT SUN JUN 15 1997

LATEST SURFACE CHART AT 19Z SHOWED COLD FRONT FROM WEST OF VTN TO
SNY. KLNX 88D SHOWING THUNDERSTORMS OVER SHERIDAN AND CHERRY COUNTIES.
SATELLITE SHOWING LOTS OF CU OVER PANHANDLE AND NORTHCENTRAL.

BASED ON CURRENT TRENDS SCATTERED THUNDERSTORMS FOR TONIGHT ALONG
AND AHEAD OF COLD FRONT. MOST OF ACTIVITY SHOULD BE SOUTH AND EAST
OF FA BY 06Z PER POSITION OF COLD FRONT ON MANUAL SURFACE PROG.
SURFACE HIGH PRESSURE WILL MOVE IN BEHIND FRONT TONIGHT WITH SKIES
BECOMING PARTLY CLOUDY. WITH COLDER TEMPERATURES AT 500MB THINK
INSTABILITY SHOWERS POSSIBLE ON MONDAY IN THE AFTERNOON. ANOTHER
SURFACE TROUGH PROGGED TO MOVE INTO PANHANDLE MONDAY EVENING AND
MOVE INTO CENTRAL NEBRASKA BY TUESDAY MORNING. SO WOULD INCLUDE A
CHANCE FOR THUNDERSTORMS MONDAY EVENING IN THE PANHANDLE AND
WESTERN NEBRASKA. THUNDERSTORMS POSSIBLE AGAIN ON TUESDAY WITH
COLD FRONT APPROACHING NORTHWEST NEBRASKA.
WINDS TONIGHT SHOULD BE OUT OF THE NORTH AT 5 TO 15 MPH SHIFTING
TO THE NORTHEAST ON MONDAY. MONDAY NIGHT WINDS SHOULD BE LIGHT
FROM THE EAST BECOMING SOUTHWEST AHEAD OF THE TROUGH DURING THE
NIGHT. ON TUESDAY.N..WINDS SHOULD BE WEST 5-10 BEHIND THE TROUGH
WITH BBW-ONL STILL FROM SOUTHWEST BECOMING WEST.

WILL GO WITH NGM GUIDANCE FOR TEMPERATURES.

FS

Nearby

Severe Thunderstorm Warnings in Nebraska, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.